Background: Until recently most of the scrutiny of opioid-containing cough and cold medications (CCMs) by the US Food and Drug Administration (FDA) was focused on codeine, only recently shifting equal focus to those containing hydrocodone. We characterized adverse events (AEs) in children <12 years old associated with CCMs that include both an opioid and over-the-counter (OTC) ingredient. Methods: US cases from multiple sources collected as part of a safety surveillance program were included if AEs followed exposure to combination CCMs containing codeine or hydrocodone between January 2008 and December 2015. An expert panel reviewed cases to identify causal relationship between exposure and AEs and identify contributing factors. Each AE term was coded using the Medical Dictionary for Regulatory Activities with preferred terms reported. Results: One hundred and fourteen of the 7035 (2%) cases reviewed involved an opioid-containing product. Ninety-eight cases involved an AE at least potentially related to the opioid ingredient (38 (39%) codeine; 60 (61%) hydrocodone). All three fatality cases involved hydrocodone with an antihistamine. Among non-fatalities, somnolence, lethargy, and/or respiratory depression were more commonly reported among hydrocodone cases than codeine cases (86% vs. 61%; p =.005). Discussion: These safety surveillance data support the FDA’s expanded label changes limiting opioid CCMs for children.
All Science Journal Classification (ASJC) codes